My 8-year-old has had motor tics since she was 6. She was just diagnosed with ADHD. Is there a link between ADHD and tics? Could ADHD medication make the tics worse?
There’s definitely a connection between ADHD and tics. About half of all kids with chronic tics have ADHD. And about 20 percent of kids with ADHD have chronic tics.
A tic is a sudden, repetitive movement or sound people make that can be hard to control. Motor tics involve movement. Kids might have episodes of repeated eye blinking or repeated head twitching. Vocal tics involve episodes of making repeated sounds. That might include coughing or sniffing.
Tics often come and go, and they can change over time. Many kids eventually outgrow them on their own. But for some, tics don’t go away and can be very problematic.
It’s possible that ADHD stimulant medications could make tics worse. But there’s reason to believe that’s not usually the case. First, tics come and go whether kids are taking ADHD medication or not. Also, research hasn’t shown any link between these drugs and tics.
In 2015, Yale did an analysis of research into this issue. It looked at a group of 22 studies that involved more than 2,300 kids with ADHD and tics. The analysis turned up no evidence that ADHD medications cause tics or make them worse.
But these are group data, and there are some kids with ADHD who are vulnerable to getting tics. For those kids, taking a stimulant may cause tics to appear or to worsen.
There are non-stimulant medications for ADHD that often seem to decrease tics. These drugs (guanfacine, clonidine) are often not the most effective at treating ADHD. But sometimes they’re used along with stimulants, and they may reduce tics.
Stimulant medications can often be used safely in kids with ADHD and tics. Every child is different, so treatments for both tics and ADHD may need to be adjusted. It’s important to talk to your child’s doctor about any concerns you may have.
Understood is not affiliated with any pharmaceutical company.
Tell us what interests you
About the author
About the author
Elizabeth Harstad, MD, MPH is a developmental-behavioral pediatrician at Boston Children’s Hospital.